FDA Issues Warning on
Suicide, Severe Depression, Anxiety, Panic Attacks in Children and
March 22, 2004 -- The FDA is issuing a warning about
the possibility of worsening depression or suicidal thoughts in
people, particularly children, who take any of 10 popular
antidepressants, especially at the beginning of treatment or when
the doses are increased or decreased.
The FDA has sent a letter to drug manufacturers
requesting labeling changes on these antidepressants -- warning of
possible suicide, worsening depression, anxiety, and panic attacks
in adults and children.
Antidepressants involved in this warning label request
- Prozac (also sold generically as fluoxetine)
"We don't know that the drugs are responsible for
these behavioral changes, but nonetheless we're telling physicians
and families to be aware of this and that if the behaviors do
emerge, to get treatment right away," said Russell Katz, a director
with the FDA's Center for Drug Evaluation and Research, in a news
The proposed warning label will "include information
about behavioral changes that may occur in patients who are
prescribed antidepressant drugs," said Katz.
"This applies to adult and pediatric patients and
involves the potential for suicidal thinking or suicidal behaviors
and warns the physician and family about any behaviors that might
emerge that haven't been experienced before," he added.
But the FDA stopped short of recommending people
discontinue taking their antidepressants.
"We specifically decided not to tell people not to use
these drugs," said Katz. "We don't think that is necessary at this
In addition to looking for signs of worsening
depression, the following symptoms may also be a sign of a problem:
- Panic attacks
- Severe restlessness
- Mania in both adults and children being treated with
antidepressants for major depression
If these changes appear, treatment should be
evaluated, the FDA says. Medications may need to be discontinued
when symptoms are severe, begin abruptly, or if they signal a new
There also is concern for people who have bipolar
disorder (manic depression) but don't know it. Antidepressants have
the potential for provoking a manic episode in these people, the FDA
says. Doctors, patients, and family members should be on the lookout
for any symptoms of mania, including feeling extremely happy or very
irritable, inflated self-esteem, not needing as much sleep as usual,
talking, or being more active than usual.
1 | 2